Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Goodland, KS
NWS Goodland, KS issued this special weather statement at Jul 18, 2021, 12:24 PM CDT for Gove County, Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2021, 12:24 PM CDT (17:24 UTC)
- Expired
- Jul 18, 2021, 12:45 PM CDT
- In force
- 21 min
- Issued by
- NWS Goodland, KS
County Gove County, KS
The radar
The Goodland radar (KGLD), 127 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 5.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 525 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1199 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
127 WWUS83 KGLD 181724 SPSGLD Special Weather Statement National Weather Service Goodland KS 1224 PM CDT Sun Jul 18 2021 KSZ029-181745- Gove KS- 1224 PM CDT Sun Jul 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOVE COUNTY UNTIL 1245 PM CDT... At 1224 PM CDT, Doppler radar was tracking a strong thunderstorm near Quinter, moving southwest at 55 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Quinter and Park. This includes Interstate 70 in Kansas between mile markers 97 and 113. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3880 10048 3913 10042 3913 10015 3879 10015 TIME...MOT...LOC 1724Z 023DEG 49KT 3904 10019 $$ Lundquist
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Jul 18, 11:23 AM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 18, 11:23 AM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Goodland KS 1023 AM MDT Sun Jul 18 2021 .MESOSCALE DISCUSSION... Issued at 1011 AM MDT Sun Jul 18 2021 Key Message: A cluster of storms have developed over the northwestern quadrant of the CWA. As the storms developed over eastern Red Willow county 1.5 inch hail was reported in Lebanon; uncertainty with how far south storms should be able to sustain themselves. The cluster of storms over Decatur County continues to move south into a currently less favorable environment, however an MCV from earlier convection appears to be the likely cause as to what is causing the storms. 0-6 bulk shear has actually increased in the past hour or so with more widespread 25 knot and pockets of 30 knot shear present. Lapse rates are currently meager to say the least which makes me question the hail threat in the near term. The storms over the past 15-30 minutes have been showing signs of becoming outflow dominant which may increase the wind threat. If the storms are able to sustain themselves the downstream environment will gradually become more unstable due to diurnal heating. Confidence is low at this time at how far south the severe threat will continue. && .UPDATE... Issued at 734 AM MDT Sun Jul 18 2021 Due to the moisture advection over Norton and Graham counties, visibility has fallen to zero at Hill City and Norton. Latest data indicates these visibilities will linger through 10 AM CT, so decided to issue an advisory for these two counties. && .SHORT TERM...(Today Through Monday) Issued at 341 AM MDT Sun Jul 18 2021 Potential for storms today, mainly east of highway 25. Otherwise warm conditions continue with temperatures slightly above average and drier conditions to begin the week. This early morning has seen showers and storms linger in the western half of the area with the storms being driven by outflows from previous storms. However, the stability of the air is causing those storms to collapse and they should be dissipated well before sunrise. In our eastern counties, storms have formed along a subtle boundary, potentially where a small amount of surface convergence is formed by easterly winds moving into southerly winds. The flow is weak though so it could be an outflow boundary from previous convection. Meanwhile, a long lived storm (potentially a MCV) continues to move southeast through Southwest Nebraska. What this means for the morning hours is not exactly clear. More than likely, the western half will clear during the remainder of the morning and see sunny skies later today. The eastern half, especially east of highway 83, could see storms continue through the morning and afternoon hours as moist air remains in place both near the surface and portions of the mid-levels. However, these storms would be conditional on boundaries and surface convergence from prior convection continuing to provide enough lift in an area that would otherwise be relatively stable during the morning. Going into the afternoon, the model guidance has varied and been changing from run to run. This is understandable as the area remains under an upper level ridge and relatively high pressure near the surface. Also, this setup is providing relatively weak flow both near surface and aloft. Henceforth, there is no clear or large area of lift in the area. If anything, there is large scale subsidence. This means that any storms that form will form from local and small scale phenomena such as lingering outflow boundaries. Currently have chances for storms in the eastern half of the area if the outflow boundaries continue to trigger storms in the moist environment. Should these storms form, they would likely last through the remainder of the day before exiting to the south during the late afternoon hours. A few storms could be severe as the moist environment has CAPE values near or exceeding 2000 J/KG, both SB and ML. Even with the somewhat weak flow, the change in direction through the atmosphere could produce effective shear near 35 to 40kts which would support supercells. Henceforth, it would not be unreasonable should storms form for a few to become strong and potentially produce severe hail. This evening, there are hints of a few storms forming in the higher terrain of Eastern Colorado where moisture is available between 700- 500mb. Should storms form, they are not anticipated to be severe as effective shear is weaker and CAPE is forecasted to be at or below 1000 J/KG. There could be a few strong wind gusts as DCAPE could reach 1500 J/KG. These storms appear to stay confined to Eastern Colorado where more moisture is available aloft. Tonight, skies begin to clear with lows in the 60's. Winds will continue to be out of the southeast but will be light around 5 to 10mph. There are some hints in guidance of storms forming late in the night east of highway 83 where moisture remains relatively high and where some weak convergence near the surface may be available. Don't have high confidence in this so only have a slight chance in the grids. Monday brings drier conditions as the upper ridge continues to expand. There still could be a chance for storms as model guidance has the air saturating between 850-500mb in some locations. The main issue would be forcing as there does not appear to be anything to lift air and trigger storms. So Monday is currently forecasted to be mostly clear with high in the upper 80's and lower 90's. .LONG TERM...(Tuesday through Monday) Issued at 300 AM MDT Sun Jul 18 2021 A deep and expansive upper level ridge will prevail over the Rockies and High Plains throughout the long term period. The Tri- State area will be situated on the eastern side of the ridge.. in light northerly flow aloft. At this time -- it appears that the main belt of westerlies will be confined to higher latitudes (e.g. Dakotas/Canada). If this is the case, dry conditions are likely to prevail. Mesoscale features associated with and/or emanating from diurnal convection (if any) along the Colorado Front Range could (conceivably) allow a few isolated storms to propagate downstream into eastern Colorado during the late aft/eve hours.. depending on the the position/strength of the upper ridge, i.e. whether or not synoptic subsidence will suppress upstream development altogether. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 459 AM MDT Sun Jul 18 2021 For KGLD... VFR conditions are expected through the period. A few high clouds may pass through the day but would not form a ceiling or be lower than 10kft. Winds are expected to be roughly out of the south around 10kts. A few gusts around 16kts will be possible during the afternoon hours. For KMCK... Possible IFR conditions around sunrise before conditions improve to be VFR through the remainder of the day. A decaying storm passed over the terminal and produced a ceiling around 700ft at 5Z. There could be some lingering low clouds through about 13Z though the clouds may not form a ceiling. Henceforth, have prevailing VFR with a brief chance for IFR depending on how the clouds move through. Through the remainder of the day, VFR conditions are expected though an isolated storm may move over the terminal. Chances and confidence are currently low and am currently not expecting a storm over the terminal. However, it is possible depending on outflow from storms further to the east. Will continue to monitor. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && MESOSCALE...TT UPDATE...JTL SHORT TERM...KAK LONG TERM...VINCENT AVIATION...KAK
Hazardous weather outlook, Jul 18, 11:47 AM CDT, 37 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1047 AM MDT Sun Jul 18 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191700- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1047 AM MDT Sun Jul 18 2021 /1147 AM CDT Sun Jul 18 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated severe thunderstorms capable of producing quarter size hail and wind gusts up to 60 mph are possible from 11am to 6pm MDT mainly east of the Colorado/Kansas state line. Significant uncertainty remains with the timing, location and coverage of the storms. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... An isolated thunderstorm may be possible during the day Monday, mainly along or east of Highway 25. Cloud to ground lightning would be the main threat. Thunderstorms are possible during the afternoon and evening hours Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 18, 11:59 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1059 AM MDT SUN JUL 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM TSTM WND DMG 3 NW CLAYTON 39.76N 100.22W
07/18/2021 DECATUR KS TRAINED SPOTTER
SPOTTER REPORTED DAMAGING WINDS ESTIMATED 70
MPH. WINDS WERE STRONG ENOUGH TO BLOW STEEL
LAWN FURNITURE 6-7 FT, SNAPPED AN 8 FT LONG
TREE BRANCH AND THREW IT ACROSS THE YARD
FROM ROAD TO THE HOUSE. RAIN CAME IN
HORIZONTAL THROUGH THE KEYHOLE OF THE DOOR
AND SPOTTER HAD TO HOLD THE DOOR SHUT TO
PREVENT IT FROM BLOWING OPEN.
&&
KMKLocal storm report, Jul 18, 12:12 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1112 AM MDT SUN JUL 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 AM TSTM WND GST 4 SE JENNINGS 39.63N 100.25W
07/18/2021 M55 MPH DECATUR KS MESONET
REPORTED VIA WEATHER UNDERGROUND STATION
KKSJENN14.
&&
KMKSpecial weather statement, Jul 18, 12:13 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Goodland KS 1213 PM CDT Sun Jul 18 2021 KSZ014-015-181730- Sheridan KS-Thomas KS- 1213 PM CDT Sun Jul 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS AND NORTHWESTERN SHERIDAN COUNTIES UNTIL 1230 PM CDT... At 1213 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles southeast of Rexford, or 11 miles northwest of Hoxie, moving south at 25 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hoxie, Rexford, Selden, Menlo and Seguin. LAT...LON 3955 10081 3956 10043 3928 10040 3929 10083 TIME...MOT...LOC 1713Z 000DEG 24KT 3943 10064 Lundquist
Special weather statement, Jul 18, 12:15 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Goodland KS 1215 PM CDT Sun Jul 18 2021 KSZ015-016-181730- Sheridan KS-Graham KS- 1215 PM CDT Sun Jul 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN AND SOUTHWESTERN GRAHAM COUNTIES UNTIL 1230 PM CDT... At 1214 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles southeast of Morland to 8 miles southeast of Hoxie. Movement was south at 30 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Morland, Studley, Penokee, Saint Peter and Tasco. LAT...LON 3913 10044 3936 10040 3936 9986 3913 9982 TIME...MOT...LOC 1714Z 002DEG 25KT 3928 9999 3928 10032 Lundquist
Local storm report, Jul 18, 12:21 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1121 AM MDT SUN JUL 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM HAIL 1 E CLAYTON 39.74N 100.15W
07/18/2021 E0.70 INCH NORTON KS PUBLIC
CALLER REPORTED PEA TO DIME SIZED HAIL.
&&
KMKSpecial weather statement, Jul 18, 12:24 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Goodland KS 1224 PM CDT Sun Jul 18 2021 KSZ029-181745- Gove KS- 1224 PM CDT Sun Jul 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOVE COUNTY UNTIL 1245 PM CDT... At 1224 PM CDT, Doppler radar was tracking a strong thunderstorm near Quinter, moving southwest at 55 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Quinter and Park. This includes Interstate 70 in Kansas between mile markers 97 and 113. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3880 10048 3913 10042 3913 10015 3879 10015 TIME...MOT...LOC 1724Z 023DEG 49KT 3904 10019 Lundquist
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:27 AM CDT | Dense Fog Advisory | GLD | Graham, Norton | 93 min |
| Jul 18, 8:46 AM CDT | Special Weather Statement | GLD | Norton | 14 min |
| Jul 18, 9:01 AM CDT | Special Weather Statement | GLD | Norton | 14 min |
| Jul 18, 10:20 AM CDT | Severe Thunderstorm Warning | GLD | Decatur | 55 min |
| Jul 18, 10:55 AM CDT | Severe Thunderstorm Warning | GLD | Decatur | 50 min |
| Jul 18, 11:07 AM CDT | Severe Thunderstorm Warning | GLD | Norton | 23 min |
| Jul 18, 11:23 AM CDT | Special Weather Statement | GLD | Graham, Sheridan | 22 min |
| Jul 18, 11:45 AM CDT | Special Weather Statement | GLD | Graham | 15 min |
| Jul 18, 11:49 AM CDT | Special Weather Statement | GLD | Decatur | 26 min |
| Jul 18, 11:57 AM CDT | Special Weather Statement | GLD | Graham | 18 min |
| Jul 18, 12:13 PM CDT | Special Weather Statement | GLD | Sheridan | 17 min |
| Jul 18, 12:15 PM CDT | Special Weather Statement | GLD | Graham | 15 min |
| Jul 18, 1:07 PM CDT | Special Weather Statement | GLD | Sherman | 23 min |
| Jul 18, 1:17 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 58 min |
| Jul 18, 1:32 PM CDT | Special Weather Statement | GLD | Wallace | 13 min |
| Jul 18, 1:33 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 46 min |
| Jul 18, 1:40 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 46 min |
| Jul 18, 2:10 PM CDT | Special Weather Statement | GLD | Greeley | 20 min |
| Jul 18, 2:18 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 57 min |
| Jul 18, 2:47 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 58 min |
| Jul 18, 3:19 PM CDT | Special Weather Statement | GLD | Cheyenne | 26 min |
| Jul 18, 3:50 PM CDT | Special Weather Statement | GLD | Cheyenne | 25 min |
| Jul 18, 4:01 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 44 min |
| Jul 18, 4:25 PM CDT | Special Weather Statement | GLD | Rawlins | 20 min |
| Jul 17, 11:44 PM CDT | Special Weather Statement | GLD | Kit Carson | 61 min |
| Jul 18, 12:38 AM CDT | Special Weather Statement | GLD | Cheyenne, Kit Carson | 82 min |
| Jul 18, 12:56 AM CDT | Special Weather Statement | GLD | Yuma | 64 min |
| Jul 18, 1:45 PM CDT | Special Weather Statement | GLD | Cheyenne | 15 min |
| Jul 18, 1:53 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson | 39 min |
| Jul 18, 1:58 PM CDT | Special Weather Statement | GLD | Cheyenne | 17 min |
| Jul 18, 2:14 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 29 min |
| Jul 18, 2:35 PM CDT | Special Weather Statement | GLD | Cheyenne | 25 min |
| Jul 18, 2:39 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 45 min |
| Jul 18, 9:37 AM CDT | Special Weather Statement | GLD | Red Willow | 23 min |
| Jul 18, 9:57 AM CDT | Special Weather Statement | GLD | Red Willow | 18 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.